Medication-related adverse events occur less often with tumor necrosis factor inhibitors than with methotrexate in children with moderate to severe psoriasis, according to a study published in JAMA Dermatology.
Inge M. G. J. Bronckers, MD, from the Department of Dermatology at Radboud University in Nijmegen, the Netherlands, and colleagues conducted an international, retrospective study from a consortium of 20 centers in the United States, Canada, and Europe to assess patterns of use and relative risks of systemic agents for moderate to severe psoriasis in children.
All available medical records were reviewed for patients diagnosed with moderate to severe psoriasis who, between December 1, 1990, and September 16, 2014, used systemic medications or phototherapy prior to their 18th birthday for at least 3 months.
Serious adverse events were grouped into the following categories: malignant neoplasm, hepatic disease (hepatic failure, requirement for biopsy or hospitalization), and bone marrow suppression.
The co-primary end points were percentage of patients experiencing at least 1 adverse event at any time during use of the medication, and most frequently reported adverse events for each treatment.
For 390 children (203 girls and 187 boys; mean [SD] age at diagnosis, 8.4 years) with psoriasis who used 1 or more systemic medications, the mean interval between diagnosis and starting systemic therapy was 3.0 years. A total of 270 patients (69.2%) used methotrexate, 106 (27.2%) used biologic agents (primarily etanercept), 57 (14.6%) used acitretin, 30 (7.7%) used cyclosporine, 19 (4.9%) used fumaric acid esters (FAE), and 73 patients (18.7%) used more than 1 medication.
A total of 130 (48.1%) patients of 270 taking methotrexate reported 1 or more adverse events, primarily gastrointestinal (67 [24.8%]). Folic acid 6 days per week (odds ratio [OR], 0.16) or 7 days per week (OR, 0.21) was protective against gastrointestinal adverse events more than once-weekly folic acid, regardless of the total weekly dosage. Methotrexate-associated hepatic transaminase elevations were associated with obesity (35 of 270 patients [13.0%]), but a folic acid regimen was not.
“In our study, 1 or more associated AEs was more likely to occur in patients receiving methotrexate, acitretin, or FAE, compared with those receiving biologic agents,” the researchers stated. “In addition, fewer patients receiving biologic agents (2.8%) than other systemic agents developed AEs leading to discontinuation of treatment.”
Bronckers IMGJ, Seyger MMB, West DP, et al. Safety of systemic agents for the treatment of pediatric psoriasis. JAMA Dermatol. 2017 Nov 1;153(11). doi: 10.1001/jamadermatol.2017.3029
This article originally appeared on Clinical Advisor